Introduction: The need to initiate anticoagulant the-rapy in deep venous thrombosis (DVT) of lower ex-tremities, raises multiple issues in what concerns the association with other pathologies or treatments which modify, in turn, the coagulation balance.
Methods: We report the case of a 50 year old patient, smoker, chronic drinker, diagnosed with decompensa-ted alcohol and viral B induced cirrhosis, with a history of multiple episodes of alcohol induced acute pancrea-titis and organic mood disorder for which he received psychiatric treatment for the last 4 months. The pati-ent was admitted for swelling of the lower left extre-mity, associated with pain and relative loss of function, symptomatology which started one week before.
Results: The clinical exam shows pale skin, yellowing of the sclera and loss of body hair within the context of the cirrhosis. At the lower left extremity, we observed swelling and tenderness, erythema of the skin and calf pain on passive dorsiflexion of the foot. The elevated D-dimer and the Doppler venous ultrasound confirmed the presence of complete thrombosis of the left common, superficial and deep femoral vein and gre-at saphenous vein. The lack of significant response to anticoagulant treatment, required conducting an abdo-mino-pelvic computed tomography which revealed the presence of thrombosis of the left renal vein with ex-tension in the hilum, thrombosis of right common iliac vein, internal iliac vein and inferior vena cava, throm-bosis of left superficial and deep femoral vein which ex-tends to the common femoral vein, external iliac vein and left common iliac vein. The absence of identifiable risk factors required repeating the medical history whi-ch identified a possible etiology for the DVT – the ini-tiation of psychiatric treatment with Quetiapine for the last 4 months. Studies report a 3% incidence of DVT associated with Quetiapine therapy.
Conclusions: Venous thromboembolic events in cirr-hotic patients are challenging, taking into considerati-on the increased bleeding risk. The extensive thrombo-sis in a patient with multiple comorbidities requires a careful search for the aetioloy and a judicious selection of the treatment in the presence of associated therapies. Tromboprophylaxis should be considered very cautio-usly and the initiation of oral anticoagulant therapy in a patient with advanced liver disease needs to be dis-cussed in a multidisciplinary team.